Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Charleston, WV

May 18, 2001Gallia County, Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 18, 2001, 5:53 PM EDT for Gallia County, Jackson County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2001, 5:53 PM EDT (21:53 UTC)
Expired
May 18, 2001, 6:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Gallia County, OH, Jackson County, OH

What was reported inside it

TimeReportWhereRemark
May 18, 6:17 PM EDTHail 0.75Gallipolis, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 182154
SVRRLX

OHC053-079-182230-
/NEW.KRLX.SV.W.0065.182153-182230/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED ANOTHER

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN OHIO...
  GALLIA COUNTY IN OHIO...

* UNTIL 630 PM EDT...

* AT 547 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH OF OAK HILL...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...RIO GRANDE AND
  GALLIPOLIS.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3885 8258 3882 8219 3901 8210 3902 8259

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 18, 3:06 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT FRI MAY 18 2001

SIMILAR FCST TO YDY WITH MAIN CONCERN BEING FLOODING POTENTIAL.
TSTM DVLPMENT XPCTD TO MV IN LATER THIS AFTN FM THE W.  ACTIVITY
PRESENTLY OVR OH SHUD SKIRT NWRN ZNS...LUCKILY THEY HV BEEN DRY
COMPARED TO SRN AREAS.  MAIN DILEMMA IS WHAT TO DUE WITH PRESENT
FLASH FLOOD WATCH.  GVN CLDFRNT SAGGING S AND HI PWATS...11KFT WRM
CLD DEPTH AND H8-H5 OMEGA THRU 18Z SAT...+RA PSBL TIL THEN.  ENUF SO
TO MAKE ME XTNDD THE FFW TIL SAT MIDDAY.  WK BNDRY NOTED IN THE H7
AND H8 WND FIELD TIL THEN AND WITH ISENTROPIC LIFT FEEL A GOOD
SOAKING CUD BE IN STORE FOR AREAS WHICH DONT NEED IT.  AS
CONVECTIVE PARAMETERS GO...SBCAPES APPROACHING 2.0 KJ/KG...LI/S -4
AND K-INDEX ABV 30 INDICATE A LIKELIHOOD OF PLUGGED IN TSTMS FOR PD1.

SAT FRONTAL BNDRY SLOWLY MVS S...TEND TO BELIEVE A LESS AGGRESSIVE
SLTN WITH A WK UPR WND FIELD N...WHICH WONT PUSH THIS THING A GREAT
DEAL.  LUKS LIKE THE PRECIP WL TAPER OFF BY AFTN N TO S.  MUGGY AIR
WITH HI DWPTS STILL ARND IN ADDITION TO A DECENT AMNT OF CLDS DURING
THE DAY.

NEXT FCST CHALLENGE IS HOW FAST TO CLR THINGS OUT SUNDAY.  NCEP
SUITE HV RESOLVED A GUD DEAL OF MSTR IN THE LOWEST 10KFT.   WITHOUT
A STG WAA PUSH IN THIS LAYER TAKING THE PESSIMISTIC ROUTE OF MCLDY.
EVEN WITH A TRANSITORY H5 RDG.  AT LEAST DRY WX RETURNS.

.RLX...
WV...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
WVZ005>010...WVZ013>019...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES VAZ003>004.

KY...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/

In the hours before

Local storm report, May 18, 5:18 PM EDT, 35 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0518 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    HAMDEN                    OH   1.00 INCH HAIL
05/18/01   VINTON                         EVENT OCCURRED BETWEEN
                                          0510 PM  AND  0518 PM

@RUKWBCeKDENNWUS51 KRLX 182118
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0527 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    HAMDEN                    OH   1.50 INCH HAIL
05/18/01   VINTON                         EVENT OCCURRED BETWEEN
                                          0510 PM  AND  0525 PM
Local storm report, May 18, 5:27 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0527 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    HAMDEN                    OH   1.50 INCH HAIL
05/18/01   VINTON                         EVENT OCCURRED BETWEEN
                                          0510 PM  AND  0525 PM
Local storm report, May 18, 5:35 PM EDT, 18 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0535 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    WELLSTON                  OH   .50 INCH HAIL
05/18/01   JACKSON                        EVENT OCCURRED BETWEEN
                                          0520 PM  AND  0531 PM

0536 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0520 PM  AND  0534 PM
Local storm report, May 18, 5:38 PM EDT, 15 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0538 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0531 PM  AND  0538 PM
Local storm report, May 18, 5:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0544 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    WELLSTON                  OH   .50 INCH HAIL
05/18/01   JACKSON                        EVENT OCCURRED BETWEEN
                                          0526 PM  AND  0541 PM

0544 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0529 PM  AND  0544 PM
Local storm report, May 18, 5:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0531 PM  AND  0546 PM

@RUKWBCe&KDENNWUS51 KRLX 182137
LSRRLX
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0538 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0531 PM  AND  0538 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:28 PM EDTFlash Flood WarningRLXGallia, Lawrence3 hr
May 18, 3:51 PM EDTFlash Flood WarningRLXAthens, Jackson, Vinton3 hr
May 18, 4:30 PM EDTSevere Thunderstorm WarningRLXJackson45 min
May 18, 5:08 PM EDTTornado WarningRLXGallia37 min
May 18, 5:17 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton28 min
May 18, 5:46 PM EDTSevere Thunderstorm WarningRLXMeigs44 min
May 18, 6:03 PM EDTFlash Flood WarningRLXGallia3 hr
May 18, 6:17 PM EDTFlash Flood WarningRLXMeigs3 hr
May 18, 6:40 PM EDTFlash Flood WarningRLXLawrence3 hr
May 18, 7:07 PM EDTFlash Flood WarningRLXAthens, Vinton3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.